NAPLEX Question of the Week: Parkinson's Disease

Drug-food interactions are the topic of this important disease state question of the week.

Like Comment

BJ is a 59 year-old female who recently was diagnosed with Parkinson’s disease. After being seen by her neurologist, she agrees to begin treatment with oral selegiline in order to preserve carbidopa/levodopa therapy for a later time in her disease. After 4 months she has been titrated to 5mg twice daily. The patient inquires regarding any potential dietary restrictions with this agent long-term. Which of the following foods could potentially interact with selegiline therapy at the current dosage? Select all that apply.

A. Gorgonzola cheese

B. Hard salami

C. Green peas

D. Pickled herring

E. Brewer's yeast

Answer with rationale:

The correct answers are A, B, D and E. Selegiline is a MAO-B inhibitor. Tyramine containing foods could interact with higher doses of selegiline during therapy and should ideally be avoided for at least 2 weeks after stopping selegiline therapy. Concomitant usage of these foods could result in a hypertensive crisis due to sympathomimetic overload. Aged cheeses (such as gorgonzola), cured meats (i.e. salami), pickled foods (such as herring), and brewer's yeast all could potentially cause this interaction. Specifically for the Emsam patch, which can also be used for major depressive disorder, dietary restrictions are only recommended for the 9mg and 12mg/24h doses but not the 6mg/24h dosage.

A great list of foods/drinks that potentially cause this interaction can be found here at the Mayo Clinic website: https://www.mayoclinic.org/diseases-conditions/depression/expert-answers/maois/faq-20058035.

Congratulations to all students who are finishing rotations and will be graduating soon. Your hard work is about to pay off. 

Dr. B

Christopher M. Bland

Clinical Professor, University of Georgia College of Pharmacy

Dr. Christopher M. Bland is a Clinical Professor at the University of Georgia College of Pharmacy at the Southeast GA campus in Savannah, GA. Dr. Bland has over 20 years of academic and clinical experience in a number of clinical areas. He is a Fellow of both the Infectious Diseases Society of America as well as the American College of Clinical Pharmacy. He is co-founder of the Southeastern Research Group Endeavor, SERGE-45, with over 80 practitioners across 14 states involved. Dr. Bland serves as Associate Editor for the NAPLEX Review Guide 4th edition as well as Editor-In-Chief for the Question of the Week. He has provided live, interactive reviews for more than 10 Colleges/Schools of Pharmacy over the course of his career. 

Comments

Go to the profile of Lucinda McGuire
2 months ago

Around age 60 I noticed that my handwriting was getting smaller and I was writing faster. I also noticed a small tremor in my right hand. The doctor went over my different symptoms and he suspected I’d either had a small stroke or the beginnings of Parkinson ‘s disease. After finding a neurologist and some testing I was diagnosed with the beginning stages of Parkinson’s disease. That was 4 years ago. I took Sinimet four times a day to control my symptoms, which include falling, imbalance, gait problems, swallowing difficulties, and slurring of speech, A year ago, I began to do a lot of research and came across Kycuyu Health Clinic (www. kycuyuhealthclinic. com) and their Parkinson’s HERBAL TREATMENT. After seeing positive reviews from other patients, I quickly started on the treatment, I experienced significant reduction/decline in major symptoms, including tremors, muscle weakness, speech problems, difficulty swallowing, balance problems, chronic fatigue and others, The truth is you can get off the drugs and help yourself by trying natural methods, i live symptoms free.